OBJECTIVE: To establish frequencies of benzodiazepine and opioid withdrawal symptoms, and correlations with total doses and duration of administration. DESIGN: A prospective, repeated-measures design. SETTING: Two pediatric intensive care units in a university children's hospital. PATIENTS: Seventy-nine children, aged 0 days to 16 yrs, who received intravenous midazolam and/or opioids for >5 days. INTERVENTIONS: None. MEASUREMENTS AND MAIN RESULTS: Pediatric intensive care unit nurses assessed withdrawal symptoms using the Sophia Benzodiazepine and Opioid Withdrawal Checklist, which includes all withdrawal symptoms (n = 24) described in the pediatric literature. Over 6 months, 2188 observations in 79 children were recorded. Forty-two percent of observations were performed within 24 hrs after tapering off or discontinuation of medication. Symptoms representing overstimulation of the central nervous system, such as anxiety, agitation, grimacing, sleep disturbance, increased muscle tension, and movement disorder, were observed in >10% of observations. Of symptoms reflecting gastrointestinal dysfunction, diarrhea and gastric retention were most frequently observed. Tachypnea, fever, sweating, and hypertension as manifestations of autonomic dysfunction were observed in >13% of observations. The Spearman's rank-correlation coefficient between total doses of midazolam and maximum sum score (of the Sophia Benzodiazepine and Opioid Withdrawal Checklist) was .51 (p < 0.001). The correlation between total doses of opioids and the maximum sum score was .39 (p < 0.01). A significant correlation (.52; p < 0.001) was also found between duration of use and maximum sum score. CONCLUSIONS: This is the first study to report frequencies of all 24 withdrawal symptoms observed in children after decrease or discontinuation of benzodiazepines and/or opioids. Agitation, anxiety, muscle tension, sleeping
Citation: Ista E, van Dijk M, Gamel C, Tibboel D, de Hoog M. Withdrawal symptoms in critically ill children after long-term administration of sedatives and/or analgesics: a first evaluation. Crit Care Med. 2008;36(8):2427-32.